Competitive k-server algorithms

Amos Fiat*, Yuval Rabani, Yiftach Ravid

*Corresponding author for this work

Research output: Contribution to journalConference articlepeer-review

67 Scopus citations


Deterministic competitive k-server algorithms are given for all k and all metric spaces. This settles the k-server conjecture of M. S. Manasse et al. (1988) up to the competitive ratio. The best previous result for general metric spaces was a three-server randomized competitive algorithm and a nonconstructive proof that a deterministic three-server competitive algorithm exists. The competitive ratio the present authors can prove is exponential in the number of servers. Thus, the question of the minimal competitive ratio for arbitrary metric spaces is still open. The methods set forth here also give competitive algorithms for a natural generalization of the k-server problem, called the k-taxicab problem.

Original languageAmerican English
Pages (from-to)454-463
Number of pages10
JournalAnnual Symposium on Foundations of Computer Science - Proceedings
StatePublished - 1990
Externally publishedYes
EventProceedings of the 31st Annual Symposium on Foundations of Computer Science - St. Louis, MO, USA
Duration: 22 Oct 199024 Oct 1990


Dive into the research topics of 'Competitive k-server algorithms'. Together they form a unique fingerprint.

Cite this